Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 23, NWS Newport/Morehead City, NC

June 21, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 21, 2017, 8:19 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2017, 8:19 PM EDT (00:19 UTC)
Expired
Jun 22, 2017, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

219 
WHUS42 KMHX 220019
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
819 PM EDT WED JUN 21 2017

...HIGH THREAT OF RIP CURRENTS ON THURSDAY FOR AREA BEACHES FROM
BOGUE INLET TO CAPE HATTERAS ...

.LONG PERIOD SOUTHEASTERLY SWELLS COMBINED WITH SOUTHERLY WINDS 
WILL CREATE A HIGH THREAT OF RIP CURRENTS AGAIN THURSDAY FOR AREA
BEACHES FROM BOGUE INLET TO CAPE HATTERAS .

NCZ095-103-104-221000-
/O.EXP.KMHX.BH.S.0022.000000T0000Z-170622T0000Z/
/O.NEW.KMHX.BH.S.0023.170622T0019Z-170623T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
819 PM EDT WED JUN 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH THURSDAY
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...FROM SURF CITY TO CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 1230 PM THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

NCZ098-220130-
/O.EXP.KMHX.BH.S.0022.000000T0000Z-170622T0000Z/
ONSLOW-
819 PM EDT WED JUN 21 2017

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THERE IS A MODERATE RISK FOR RIP CURRENTS ACROSS ONSLOW COUNTY ON
THURSDAY.

A MODERATE RISK MEANS WIND, WAVE AND TIDE CONDITIONS SUPPORT THE
DEVELOPMENT OF STRONGER OR MORE FREQUENT RIP CURRENTS ALONG THE
BEACHES. ONLY EXPERIENCED SURF SWIMMERS WHO KNOW HOW TO ESCAPE RIP
CURRENT SHOULD ENTER THE WATER.

$$
2 follow-up statements
064 
WHUS42 KMHX 220821
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
421 AM EDT THU JUN 22 2017

...HIGH THREAT OF RIP CURRENTS TODAY FOR AREA BEACHES FROM BOGUE 
INLET TO CAPE HATTERAS ...

.DIMINISHING LONG PERIOD SOUTHEASTERLY SWELLS COMBINED WITH 
SOUTHERLY WINDS WILL CREATE A HIGH THREAT OF RIP CURRENTS AGAIN 
TODAY FOR AREA BEACHES FROM BOGUE INLET TO CAPE HATTERAS .

NCZ095-103-104-230000-
/O.CON.KMHX.BH.S.0023.000000T0000Z-170623T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
421 AM EDT THU JUN 22 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...FROM SURF CITY TO CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 1230 PM TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
703 
WHUS42 KMHX 230004
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
804 PM EDT THU JUN 22 2017

...HIGH THREAT OF RIP CURRENTS FRIDAY FOR AREA BEACHES FROM BOGUE
INLET TO CAPE HATTERAS ...

.DIMINISHING LONG PERIOD SOUTHEASTERLY SWELLS COMBINED WITH 
SOUTHERLY WINDS WILL CREATE A HIGH THREAT OF RIP CURRENTS AGAIN 
FRIDAY FOR AREA BEACHES FROM BOGUE INLET TO CAPE HATTERAS.

NCZ095-103-104-230930-
/O.EXP.KMHX.BH.S.0023.000000T0000Z-170623T0000Z/
/O.NEW.KMHX.BH.S.0024.170623T0004Z-170624T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
804 PM EDT THU JUN 22 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH FRIDAY
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...FROM BOGUE INLET TO CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 115 PM FRIDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 21, 8:08 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 21, 8:08 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
808 PM EDT Wed Jun 21 2017

.SYNOPSIS...
A warm and humid airmass will remain over the region through
this weekend. The remnants of tropical cyclone Cindy will pass
just to the north on Saturday. A cold front will move through
Monday night. High pressure will build in from the west behind
the front Tuesday into Wednesday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 8 pm Wed...An area of showers not handled well by the
models at all. The HRRR was which too early with the showers
now seems the most in line and will use that along with the
latest radar for guidance. With that in mind we will keep the
coverage area the same for showers tonight but extend in time
through 11 PM. After that time they should finally dissipate.
Lows will be in the lower 70s coastal plain to mid 70s south
coast and Outer Banks.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH 6 PM THURSDAY/...
As of 3 pm Wed...Model forecast soundings show a rather dry
pocket in the lower and mid levels. Winds are due west from the
ground up. Getting any showers to form during the day looks to
be difficult so will go with a dry and warm forecast. Highs will
reach the mid to upper 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 3 PM Wednesday...Moisture from the remnants of Tropical
Storm Cindy will be drawn northeast toward the Carolinas over
the next several days as a mid-level trough swings across the
Southeast. After a few days of showery and unsettled weather, a
strong cold front will progress into the region with drier and
slightly cooler air Tuesday into Wednesday.

Thursday Night through Monday Night...
Unsettled and showery weather will persist through the period as
the moisture from Gulf system Tropical Storm Cindy gets drawn
into a mid-level trough. This trough coupled with Bermuda high
pressure to the east, will lead to a persistent southwest flow
of deep moisture into eastern NC as precipitable water values
range from 1.5 to 2 inches. Difficult to time when the waves of
showers and storm move across our CWA as they will be enhanced
by mid- level vorticity and weak surface convergence. Given the
uncertainties, have kept PoPs generally in the 30 to 40 percent
range through the period. With periods of sunshine, thickness
values still support high temperatures around 90 inland Saturday
with mid 80s coast, and mid to upper 80s Sunday and Monday,
with lows continuing in the muggy low to mid 70s.

Tuesday through Wednesday...Some timing differences between the
GFS and ECMWF, with the ECMWF faster, but good consensus for
passage of a strong cold front, at least for June, late Monday
or Tuesday of next week. This should lead to drier and somewhat
cooler conditions with dewpoints forecast into the upper 50s to
mid 60s at times Tuesday and Wednesday with mostly clear skies.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Short Term /through Thu/
As of 8 pm Wed...VFR through 06Z, then MVFR and IFR cigs
developing after 08Z all terminals and lasting through 14Z.
Model guidance is good enough agreement for medium confidence.
Confidence is highest that at least MVFR will occur, but IFR
cigs are possible at all terminals and we included a tempo
ground to account for that. Restrictions likely to hold on a few
hours past 12Z before improvement to VFR for the rest of
Thursday. SW winds 5 to 10 kts through the period.

Long Term /Thursday Night through Monday/...
As of 245 PM Wednesday...While most of the period will see VFR
conditions, a very moist airmass and showery conditions will
lead to occasional periods of MVFR ceilings and vsby. Patchy
late night/early morning fog will also be possible, especially
in areas that receive rainfall.

&&

.MARINE...
Short Term /through Thu/
As of 3 pm Wed...Light winds and seas through the period with
the Bermuda high off the coast and a loose pressure gradient.
Winds will average 5-15 knots, with seas 2-4 feet.

Long Term /Thursday Night through Monday/...
As of 245 PM Wednesday...A enhanced pressure gradient behind
strong Bermuda ridge to the east and the remnant low from
Tropical Storm Cindy moving NE from Louisiana toward the
Carolinas/Virginias will lead to persistent SW winds at 15-20
knots, which will build seas to 5-7 feet per latest local
SWAN/Wavewatch model from late Friday through at least Sunday
morning. Small Craft Advisory conditions are likely over at
least the central and southern waters during this time frame.
Winds briefly become NW Sunday, then as a cold front approaches
Sunday night and Monday, winds become more westerly and seas
subside to 2-4 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through Thursday evening for NCZ095-
     103-104.
MARINE...None.

&&

SYNOPSIS...HSA
NEAR TERM...EH
SHORT TERM...HSA
LONG TERM...CTC
AVIATION...CTC/EH
MARINE...CTC/HSA
Hazardous weather outlook, Jun 21, 12:03 PM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1203 PM EDT Wed Jun 21 2017

NCZ095-098-104-221615-
Carteret-Onslow-Outer Banks Hyde-
1203 PM EDT Wed Jun 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-221615-
Outer Banks Dare-
1203 PM EDT Wed Jun 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR
BEACHES SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR BEACHES NORTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-221615-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
1203 PM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:45 PM EDTSmall Craft AdvisoryMHX66 hr

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.